Posted by Carlos C on October 26, 2004, at 12:21:49
In reply to Re: Straight dope on GHB (Xyrem), posted by pablo1 on October 26, 2004, at 0:53:34
I would agree that GHB's short half-life can definitely be a negative. There is a formulation currently being worked on to extend that. So it's only a temporary, minor annoyance. It has no physical addiction effects. There is no physical withdrawl. I've been on practically every SSRI, SNRI, and MAOI. Now there is some very real physcial widthdrawl. I have been using it (GHB) for years, multiple times, daily. I can (and have) stop for short or extended periods of time, at any time.
If there is any possibility addiction it is simply pyschological. The same people that would become addicted to it would probably be addicted to many other things. It would be better to be addicted to something non-toxic (which GHB is - even at high doses). There are no deaths directly related to GHB and no long-term negative effects. If you "over-dose" you sleep - really well. Then you wake up. Simple as that. It is when adding CNS depressants, or pre-exsisting conditions/complications is when it may cause a problem. I would much rather take something natural and non-toxic like GHB than any current anti-convulsant or benzo daily for my condition.
As has been emphasized, the overall safety of GHB is well-established, and no deaths attributable to GHB have been reported over the thirty year period that this compound has been in use [Vickers, 1969; Chin and Kreutzer, 1992]. Unlike a large proportion of other drugs including alcohol and even Tylenol, GHB has no toxic effects on the liver, kidney or other organs [Vickers, 1969; Chin and Kreutzer, 1992]. One program of sleep therapy using six to eight grams daily for a period of eight to ten days produced no side effects. Vickers  even reports that doses as high as twenty to thirty grams per twenty-four hour period have been used for several days without negative consequences In the Canadian studies of narcolepsy mentioned earlier, the nightly use of two to six teaspoons (one teaspoon equaling roughly 2.5 grams) for several years resulted in no reports of long-term adverse effects, or problems with issues of addiction or dependence. In one of these studies, one patient inadvertently ingested fifteen teaspoons without adverse consequence “other than deep sedation and headache the next day” [Chin and Kreutzer, 1992]. And in France, sub-anesthetic oral doses were used by “a large number of patients for about six years” without untoward effect [Laborit, 1972].